Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Quad Cities, IA

September 11, 2000Clinton County, Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 9:15 AM CDT for Clinton County, Jackson County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 9:15 AM CDT (14:15 UTC)
Expired
Sep 11, 2000, 9:45 AM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clinton County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 9:30 AM CDTThunderstorm Wind 65 EGoose Lake, IAWinds estimated at 75 mph flattened several acres of corn and soybeans.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 111415
SVRMLI
IAC045-097-111445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 AM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA
  JACKSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 945 AM CDT

* AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF CHARLOTTE...OR
  11 MILES SOUTHEAST OF MAQUOKETA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   GOOSE LAKE BY 920 AM CDT.
   BRYANT BY 925 AM CDT.
   ANDOVER BY 935 AM CDT.
   ALMONT BY 940 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4207 9058 4189 9053 4192 9014 4213 9017

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:50 AM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Sep 11, 2:50 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT MON SEP 11 2000

.OVERVIEW...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EVENT LATE THIS
AFTERNOON AND EVENING.  SFC ANALYSIS SHOWS STRONG UPPER TROUGH OVER
PACIFIC NORTHWEST ON 100 KT JET.  SFC LOW NOW IN SOUTH CENTRAL SOUTH
DAKOTA WITH ASSOCIATED FRONT DRAPED FROM LAKE WINNIPEG TO LOW NEAR
PIERRE SD AND SW INTO WYOMING. STRONG SFC BAROCLINICITY AND ENERGY NOTED
WITH 850 MB DIFFERENCES OF 20C WITH LOW LEVEL JET NOW IN EXCESS OF 50
KTS IN SOUTHERN PLAINS AHEAD OF SYSTEM. SFC DEWPOINTS AROUND 70 DEGREES
WELL ENTRENCHED ACROSS IOWA.  SO ALL FACTORS IN PLACE WITH LOTS OF
MOISTURE...ENERGY AND STRONG FRONT FOR STORMS.

...ASSESSING MAGNITUDE OF SEVERE WEATHER POTENTIAL NEAR TERM AND POPS
THEN COOL DOWN LONG TERM...

.DIAGNOSIS...ETA MODEL OVERALL AGAIN BEST CHOICE AS VERIFIED BEST AT
06Z PER SFC/PROFILERS AND AVAILABLE SATELLITE/RUC..BUT EVEN ETA TOO
WEAK ON SOUTHERN PLAINS LOW LEVEL JET WITH INDICATIONS APPROACHING FRONT
POSSIBLY SLIGHTLY STRONGER PER PRESSURE RISE/FALL COUPLET AND 06-07Z
PROFILERS THAN ETA. THIS SUPPORTS STRONG...IMPRESSIVE FAST MOVING SYSTEM
WITH TIMING CLOSE TO ETA. CURRENT EAST-WEST WEAK WARM FRONT AHEAD OF LOW
AND 06Z PRESSURE FALLS AXIS SUPPORT SD LOW MOVING DUE EAST TODAY INTO
SOUTHERN MINNESOTA CLOSE TO ETA. LIMITED CURRENT CONVECTION AHEAD OF
THIS SYSTEM SUPPORTS COPIOUS ENERGY AVAILABLE LATER TODAY FOR STRONG
FIRING ALONG FRONT...KATABATIC SHEAR PROFILE SUGGESTS CONVECTION TO
EVENTUALLY RACE AHEAD OF FRONT BY LATE EVENING BUT COLD AIR TO ENHANCE
POST CONVECTION/FRONT STRATIFORM PRECIP TONIGHT.

.TODAY...GOOD HEATING...STRONG GRADIENT AND STRONG LOW LEVEL JET
SUPPORTS SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH
SOME HIGHER GUST THIS PM FOR WINDY WORDING...ESPECIALLY WEST.  GOOD
HEATING AND DOWNSLOPE AND APPROACHING FRONT SUPPORT SUPERADIABATIC
CONDITIONS TODAY TO BUMP TEMPS ABOVE FWC/FAN AS LIKE YESTERDAY WHICH
WORKED FOR LOW 90S WITH HEAT INDICES APPROACHING 100. ALL FACTORS
SUPPORT CONVECTION TO FIRE ALONG BOUNDARY BETWEEN 18 AND 21Z IN WESTERN
AND CENTRAL IOWA. WITH HEATING...CAPES OF 2500 TO 3500 J/KG REASONABLE
AND SOME SHEAR FOR BRN OF AROUND 70 FOR SOME POTENTIAL ROTATION AND
ISOLATED SUPERCELLS AS LINE FORMS.  SOME DRY AIR ALOFT TO SUPPORT HAIL
AND MODERATELY UNSTABLE BL AND MOMENTUM TRANSFER FOR 60 MPH PLUS WINDS.
AGREE WITH SPC FOR MODERATE RISK NORTH HALF AND WILL STRONGLY WORD ZONES
WITH HEAVY EMPHASIS IN HAZARDOUS WEATHER OUTLOOK FOR ABOVE FACTORS. POPS
WILL GO CHANCE WEST LATE PM TODAY WEST AND DRY ELSEWHERE AND THEN
CATEGORICAL TONIGHT AS ALL AREAS TO RECEIVE WELCOME RAINS WITH ISOLATED
HEAVY RAIN POTENTIAL.  FRONT TO MOVE THROUGH BETWEEN 00Z AND 06Z
TONIGHT. POPS TONIGHT A TAD HIGHER NORTH WITH SLIGHT CHANCE WEST AND
TURNING COOLER.  LOWS NEAR CURRENT FORECAST WHICH NOW FAN/FWC/MAV
SUPPORT AS WELL.

.TUESDAY...GOOD COLD AIR ADVECTION TO SUPPORT NW WINDS OF 10 TO 20 MPH
AND ALL MODELS AGREE WITH MOSTLY SUNNY WORDING AND MUCH COOLER TEMPS
IN LINE WITH CURRENT FORECAST AS MOVES OVER AREA.  LOWS TONIGHT LOOK IN
LINE WITH CURRENT PACKAGE FOR CHILLY 40S AND LOWER 50S.

.EXTENDED (WED-FRI)...LATEST UKMET/ECMWF AND AVNEXT SUGGEST VIGOROUS
SHORT WAVE TO REINFORCE COLD AIR LATE WEDNESDAY AND THURSDAY FOR CHANCE
SHOWERS. THIS IS IN CURRENT FORECAST WITH TEMPS STAYING BELOW NORMAL.
WILL TRY AND CHECK LATEST MRF FOR ANY SIGNIFICANT ISSUES BEFORE ZONE
ISSUANCE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

In the hours before

Special weather statement, Sep 11, 5:20 AM CDT, 3 hours 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-120900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT MON SEP 11 2000

...THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND INTO THE EVENING
WITH SOME SEVERE STORMS...

A STRONG...EARLY AUTUMN COLD FRONT WILL MOVE ACROSS THE AREA BY THIS
EVENING. THE FRONT WILL FIRE A LINE OF THUNDERSTORMS BY MID AFTERNOON
ACROSS CENTRAL IOWA WHICH WILL MOVE EAST OVER EASTERN IOWA AND THEN INTO
NORTHWESTERN ILLINOIS BETWEEN LATE THIS AFTERNOON AND MIDNIGHT TONIGHT.
SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY AFTERNOON AHEAD OF THE
FRONT TO CREATE WINDY CONDITIONS. TEMPERATURES WILL RISE WELL INTO THE
90S BY MID AFTERNOON WITH POSSIBLY NEAR RECORD HIGHS. AS THE FRONT SLAMS
INTO REGION...IT WILL ENCOUNTER UNSTABLE AIR WITH ENOUGH FORCE TO CREATE
SOME STORMS THAT WILL BE SEVERE WITH LARGE HAIL...POTENTIALLY UP TO THE
SIZE OF GOLF BALLS AND STRONG WINDS OF 60 MPH OR POSSIBLY STRONGER. THE
STRONG SOUTHWEST WINDS AHEAD OF THE SYSTEM MAY ALLOW FOR ISOLATED...
ROTATING UPDRAFTS CALLED SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS ALONG AND AHEAD OF THE SQUALL LINE WHICH
MAY SPAWN A BRIEF TORNADO.

AT THIS TIME...ALL THE AREA HAS THE RISK FOR SEVERE WEATHER LATE THIS
AFTERNOON AND THIS EVENING...BUT THE AREAS ALONG AND NORTH OF US-30 MAY
EXPERIENCE MORE SIGNIFICANT AND WIDESPREAD SEVERE WEATHER.

SPOTTERS...EMERGENCY MANAGERS AND LOCAL LAW ENFORCEMENT OFFICIALS SHOULD
MONITOR CONDITIONS FOR UPDATES AND LIKELY RAPIDLY DEVELOPING CONDITIONS
THIS AFTERNOON THROUGH NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA
OUTLET.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 1:26 PM CDTSevere Thunderstorm WarningDVNClinton49 min
Sep 11, 4:43 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
Sep 11, 5:05 PM CDTTornado WarningDVNDubuque25 min
Sep 11, 5:14 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn46 min
Sep 11, 5:19 PM CDTSevere Thunderstorm WarningDVNDubuque41 min
Sep 11, 5:41 PM CDTSevere Thunderstorm WarningDVNKeokuk49 min
Sep 11, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones67 min
Sep 11, 5:54 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn66 min
Sep 11, 6:22 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington68 min
Sep 11, 6:45 PM CDTSevere Thunderstorm WarningDVNJackson45 min
Sep 11, 6:57 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.